Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 7, 2002, 8:09 PM EDT for Davidson County, North Carolina. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 8:09 PM EDT (00:09 UTC)
- Expired
- May 7, 2002, 8:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:15 PM EDT | Hail 0.88 | Healing Spgs, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 080009 SVRRAH NCC057-080030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 807 PM EDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN NORTH CAROLINA * UNTIL 830 PM EDT * AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF HIGH ROCK...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGH ROCK AND LEXINGTON AT 815 PM EDT NEWSOM...DENTON AT 825 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. $$ DGS/JC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:30 PM EDT, 5 hours 39 minutes earlier.
Area forecast discussion, May 7, 2:30 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 230 PM EDT TUE MAY 7 2002 OVERALL WEATHER PICTURE CONTINUES TO FOCUS ON THE MID-UPPER RIDGE OVER THE GULF/SE & MCS ACTIVITY JUST TO OUR NORTH IN THE SHORT TERM... A FRONTAL PASSAGE THU NIGHT/FRI AS A STRONG UPPER LOW CROSSES ONT/QUE... THEN A REAMPLIFICATION OF GULF/SE RIDGING OVER THE WEEKEND. TNGT: SHALLOW FRONTAL BOUNDARY DROPS INTO THE NRN CWA LATE TONIGHT... PROPELLED BY THE MID LEVEL SHORTWAVE WHICH PASSES BY TO OUR NORTH. LOW LEVEL JET TRACKS ACROSS THE NRN CWA IN A WEAKENED STATE AS LOW LEVEL THETA-E VALUES CONTINUE TO CLIMB PARTICULARLY TO OUR SW. EXPECT A FEW SHOWERS TO THE SOUTH OF THE DYING MCSS TO BRUSH ACROSS FAR NRN AND NE NC TONIGHT & WILL HAVE CHANCE POPS HERE WITH NO POPS FARTHER SOUTH. WED/WED NGT: OVER THE LAST FEW RUNS THE ETA HAS BROUGHT THE FRONT FARTHER SOUTH INTO THE CWA EARLY WED BUT WITH PROGRESSIVELY LESS QPF. UPPER AIR ANALYSES INDICATE THE LIKELIHOOD OF SIGNIFICANT WARMING ALOFT OVER THE NEXT 24 HOURS... SHOWN IN THE MODELS BY LOWERING MID LEVEL LAPSE RATES... SO INSTABILITY TOMORROW SHOULD BE LIMITED. WHILE PW VALUES GO UP A BIT DURING THE DAY AS THE FRONTAL BOUNDARY HEADS BACK NE... WE SHOULD SEE ENOUGH SUBSIDENCE BEHIND THE EXITING SHORTWAVE TROUGH TO INHIBIT SIGNIFICANT CONVECTION... ALTHOUGH ISOLATED ACTIVITY CANT BE RULED OUT. EXPECT CONSIDERABLE CLOUD COVER ESPECIALLY ACROSS THE NORTH. HIGHS IN THE LOW-MID 80S. MUGGY LOWS IN THE MID 60S WED NIGHT WITH PATCHY FOG POSSIBLE. THU: PARTLY CLOUDY & QUITE WARM AHEAD OF THE FRONT WITH THICKNESSES SUPPORTING HIGHS IN THE MID 80S TO AROUND 90. CAPES BRIEFLY SURPASS 1000 J/KG... BUT THE DEGREE OF WARMTH ALOFT AND LIMITED MOISTURE CONTENT WILL ONCE AGAIN CUT BACK ON CONVECTION. WILL LEAVE OUT POPS FOR NOW & LET LATER SHIFTS ADD MENTION OF ISOLATED STORMS IF NEEDED. THU NIGHT/FRI: BEST SHOT AT ANY RAIN WILL LIKELY BE THU NIGHT EVERYWHERE AND FRI IN THE SE CWA... AND EVEN THAT PROBABILITY IS NOT VERY HIGH WITH MID LEVEL WINDS GOING WEST AHEAD OF THE FRONT. WILL RETAIN CHANCE POPS THU NIGHT--LOWEST NE / HIGHEST SW CWA--AND FRI IN THE SE CWA. SAT-TUE: HIGH BUILDS IN FROM THE NORTH SAT/SUN LEADING TO A COOLDOWN WITH FAIR SKIES. RETURN FLOW ON THE BACK SIDE OF THE HIGH BRINGS A POTENTIAL FOR A SHOWER LATE SUN WITH A RETURN TO WARMER-THAN-NORMAL READINGS TO START THE WEEK. MRF PHASES NORTHERN AND SOUTHERN SHORTWAVE TROUGHS OVER THE UPPER MIDWEST SUNDAY... WHICH BRINGS A FRONT LATE MON... BUT AGAIN WITH WINDS GOING WEST AHEAD OF THE FRONT... THINK THE RISK OF SHOWERS IS TOO SMALL TO MENTION AT THIS TIME... BUT WILL INDICATE AN INCREASE IN CLOUDS FOR LATE MON-TUE. .RAH...NONE. HARTFIELD
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.